Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 69, NWS Houston/Galveston, TX

August 25, 2017Brazoria County, Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Aug 25, 2017, 6:39 PM CDT for Brazoria County, Galveston County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2017, 6:39 PM CDT (23:39 UTC)
Expired
Aug 25, 2017, 7:15 PM CDT
In force
36 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Brazoria County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 27 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 2:02 PM CDTTornado WatchSPC12 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WFUS54 KHGX 252339
TORHGX
TXC039-167-260015-
/O.NEW.KHGX.TO.W.0069.170825T2339Z-170826T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
639 PM CDT FRI AUG 25 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  Southwestern Galveston County in southeastern Texas...
  East central Brazoria County in southeastern Texas...

* Until 715 PM CDT.

* At 638 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Galveston State Park, or 9 miles south of
  Hitchcock, moving west at 40 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Galveston Island West End, Hitchcock, Jamaica Beach, Hillcrest,
  Galveston State Park and Chocolate Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2921 9488 2914 9492 2920 9531 2939 9522
TIME...MOT...LOC 2338Z 110DEG 37KT 2919 9496 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Huffman
1 follow-up statement
101 
WWUS54 KHGX 260002
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
702 PM CDT FRI AUG 25 2017

TXC039-167-260015-
/O.CON.KHGX.TO.W.0069.000000T0000Z-170826T0015Z/
Galveston TX-Brazoria TX-
702 PM CDT FRI AUG 25 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WEST
CENTRAL GALVESTON AND EAST CENTRAL BRAZORIA COUNTIES...
    
At 701 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Liverpool, or 7 miles south of Alvin, moving
northwest at 45 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Hillcrest, Liverpool and Chocolate Bayou. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2934 9512 2925 9517 2927 9528 2939 9522
TIME...MOT...LOC 0001Z 118DEG 40KT 2932 9522 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Huffman

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 25, 4:32 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 25, 4:32 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
432 PM CDT Fri Aug 25 2017

.DISCUSSION...
...Catastrophic flooding expected due to a prolonged heavy
rainfall from Harvey...

Rain bands from Harvey were moving onshore the Upper Texas coastal
areas at 4:00 PM. See the latest hurricane local statement and
flash flood watch for details on the watches and warnings. Here
are expected threats from Harvey expected for tonight across
Southeast Texas:

* Isolated tornadoes

* Tropical storm-force wind gusts in rain bands

* Bands of locally heavy rainfall especially along the coastal
  counties

The potential for copious amounts of rainfall exists with Harvey
over the next five days with the storm total potential of 15 to 35
inches and isolated maximum amounts of 40 inches through next
Wednesday. Rainfall of this magnitude will cause catastrophic and
life-threatening flooding!

Harvey is caught in a weakness in the upper level subtropical
ridge of high pressure. The lack of steering winds aloft is one of
the major factors to the rainfall potential. There is a
possibility that the storm or its remnants will be over or near
Southeast Texas through Thursday of the upcoming week. It cannot
be stressed enough that the main threat from Harvey to Southeast
Texas is inland flooding from prolonged periods of heavy rainfall.

40

&&

.MARINE...
Marine impacts from Harvey for tonight include:

* Tropical storm-force winds.
* Coastal flood threat from elevated tides.
* Reasonable worst case surge: extending miles inland in places in
  from Brazoria to Matagorda.
* Very strong to extreme rip currents and high surf.

Discharge from elevated rivers and continued elevated water
levels may continue to impact navigation through the weekend into
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      74  82  73  79  71 /  60  80  80  80  70
Houston (IAH)              76  81  75  80  72 /  80  90  80  80  80
Galveston (GLS)            78  84  78  83  77 /  80  90  80  80  80

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Hurricane Warning for the following zones: Jackson...Matagorda.

     Tropical Storm Warning for the following zones: Austin...
     Brazoria...Chambers...Colorado...Fort Bend...Galveston...
     Harris...Liberty...Waller...Wharton.

     Flash Flood Watch through Tuesday evening for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Jackson...Liberty...Madison...Matagorda...Montgomery...San
     Jacinto...Walker...Waller...Washington...Wharton.

GM...Hurricane Warning for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...
     Matagorda Bay...Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM.

     Tropical Storm Warning for the following zones: Coastal waters
     from High Island to Freeport out 20 NM...Galveston Bay...
     Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...40
Aviation/Marine...41
Hazardous weather outlook, Aug 25, 4:54 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
454 PM CDT Fri Aug 25 2017

TXZ235-236-262200-
Jackson-Matagorda-
454 PM CDT Fri Aug 25 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Rainbands from Hurricane Harvey will produce gusty winds, locally
heavy rainfall, and isolated tornadoes. The rainbands will become
more widespread through tonight. Storm surge of 7 to 11 plus feet
will affect the coast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm surge heights will range from between 7 to 11 feet above
ground with rising water levels occurring from today through
Saturday.

Total rainfall amounts over the next several days will range from
15 to 35 inches to localized near 40 inches. Rainfall of this
magnitude will cause catastrophic and life-threatening flooding.

Isolated tornadoes will be possible within Harvey's outer storm
bands...with the tornado threat increasing latter tonight and
persisting through Saturday.

Harvey is forecast to slowly meander across southeastern Texas through
mid week. This slow storm movement increases the probability of a
higher frequency of heavy rainfall episodes that will only exacerbate
areawide flooding.

.SPOTTER INFORMATION STATEMENT...
Spotters will be needed from today through the weekend.

TXZ200-210>214-226-227-237-238-262200-
Austin-Brazoria-Chambers-Colorado-Fort Bend-Galveston-Harris-
Liberty-Waller-Wharton-
454 PM CDT Fri Aug 25 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Rainbands from Hurricane Harvey will produce gusty winds, locally
heavy rainfall, and isolated tornadoes. The rainbands will become
more widespread through tonight. Storm surge of 4 to 6 plus feet
will affect the coast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Tropical storm force winds may occur along the Brazoria County
coast line as early as late Friday afternoon and persist through
Saturday afternoon. Gusty...primarily under tropical force
winds...will likely spread inland early Saturday morning and
persist through early Saturday afternoon.

Storm surge heights will range from between 4 to 6 feet along the
Gulf coast...1 to 3 feet around Galveston Bay...above ground level
with rising water levels occurring from as early as late tonight
and persisting through Saturday.

Total rainfall amounts over the next several days will range from
15 to 35 inches to localized near 40 inches. Rainfall of this
magnitude will cause catastrophic and life-threatening flooding.

Isolated tornadoes will also be possible within Harvey's outer
thunderstorm bands.

Harvey is forecast to slowly meander across southeastern Texas through
mid week. This slow storm movement increases the probability of a
higher frequency of heavy rainfall episodes that will only exacerbate
areawide flooding.

.SPOTTER INFORMATION STATEMENT...
Spotters will be needed from today through the weekend.

TXZ163-164-176>179-195>199-262200-
Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Polk-
San Jacinto-Trinity-Walker-Washington-
454 PM CDT Fri Aug 25 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Hurricane Harvey is located in the south central Gulf of Mexico.
Harvey is still strengthening as he moves northwest towards the
middle Texas coast. Periods of scattered showers and thunderstorms
will occur through the day as the outer bands of Harvey come
ashore.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gustier winds will persist through Saturday afternoon. Gusty at
times...but under tropical force winds...will occur through
Saturday afternoon.

Total rainfall amounts over the next several days will range from
6 to 10 inches with localized higher amounts possible. Rainfall
that exceed 3 inches per hour may induce significant flooding
concerns.

Isolated tornadoes will be possible within Harvey's far outer storm
bands...with the tornado threat increasing later tonight and
persisting through Saturday afternoon.

Harvey is forecast to slowly meander across southeastern Texas through
mid week. This slow storm movement increases the probability of a higher
frequency of heavy rainfall episodes that will only exacerbate any
ongoing areawide flooding.

.SPOTTER INFORMATION STATEMENT...
Spotters will be needed from today through the weekend.

GMZ330-350-370-262200-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-
454 PM CDT Fri Aug 25 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Rainbands from Hurricane Harvey will produce gusty winds and
waterspouts. The rainbands will become more widespread through
tonight. Storm surge of 7 to 11 plus feet will affect the coast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Reasonable worst case surge is between 7 to 11 feet above ground
level near landfall. This will be a high risk of rip currents and
very rough surf through the weekend. Discharge from elevated
rivers and continued elevated water levels may continue to impact
navigation through the weekend into early next week.

GMZ335-355-375-262200-
Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-
Waters from High Island to Freeport from 20 to 60 NM-
454 PM CDT Fri Aug 25 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Rainbands from Hurricane Harvey will produce gusty winds and
isolated waterspouts. The rainbands will become more widespread
through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Reasonable worst case surge is between 4 to 6 feet above ground
level near landfall west of San Luis Pass. There will be a high
risk of rip currents and very rough surf through the weekend.
Discharge from elevated rivers and continued elevated water levels
may continue to impact navigation through the weekend into early
next week.

In the hours before

Local storm report, Aug 25, 4:02 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
402 PM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          9 NE GALVESTON          29.31N  94.77W
08/25/2017                   GALVESTON          TX   TRAINED SPOTTER

            TORNADO DAMAGED MCDONALDS SIGN AT SEAWALL BLVD AND
            BROADWAY AVE.

&&

EVENT NUMBER HGX1700335

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:27 AM CDTSpecial Marine WarningHGX63 min
Aug 25, 4:01 AM CDTSpecial Marine WarningHGX89 min
Aug 25, 9:24 AM CDTSpecial Marine WarningHGX66 min
Aug 25, 10:15 AM CDTSpecial Marine WarningHGX60 min
Aug 25, 10:43 AM CDTTornado WarningHGXMatagorda13 min
Aug 25, 11:09 AM CDTSpecial Marine WarningHGX66 min
Aug 25, 11:16 AM CDTSpecial Marine WarningHGX59 min
Aug 25, 11:22 AM CDTTornado WarningHGXMatagorda13 min
Aug 25, 12:23 PM CDTSpecial Marine WarningHGX67 min
Aug 25, 12:53 PM CDTSpecial Marine WarningHGX37 min
Aug 25, 12:58 PM CDTAreal Flood AdvisoryHGXMatagorda3 hr
Aug 25, 1:47 PM CDTSpecial Marine WarningHGX28 min
Aug 25, 1:48 PM CDTTornado WarningHGXGalveston27 min
Aug 25, 2:02 PM CDTSpecial Marine WarningHGX28 min
Aug 25, 2:08 PM CDTTornado WarningHGXBrazoria, Matagorda37 min
Aug 25, 2:14 PM CDTTornado WarningHGXGalveston31 min
Aug 25, 2:29 PM CDTSpecial Marine WarningHGX16 min
Aug 25, 2:41 PM CDTTornado WarningHGXGalveston19 min
Aug 25, 2:42 PM CDTSpecial Marine WarningHGX33 min
Aug 25, 2:44 PM CDTSpecial Marine WarningHGX31 min
Aug 25, 2:44 PM CDTTornado WarningHGXGalveston11 min
Aug 25, 3:03 PM CDTSpecial Marine WarningHGX27 min
Aug 25, 3:03 PM CDTTornado WarningHGXBrazoria27 min
Aug 25, 3:09 PM CDTTornado WarningHGXBrazoria36 min
Aug 25, 3:13 PM CDTSpecial Marine WarningHGX32 min
Aug 25, 3:23 PM CDTSpecial Marine WarningHGX37 min
Aug 25, 3:27 PM CDTTornado WarningHGXMatagorda21 min
Aug 25, 3:42 PM CDTTornado WarningHGXGalveston33 min
Aug 25, 3:48 PM CDTTornado WarningHGXBrazoria, Fort Bend, Matagorda, Wharton27 min
Aug 25, 3:54 PM CDTSpecial Marine WarningHGX36 min
Aug 25, 4:07 PM CDTTornado WarningHGXBrazoria, Galveston23 min
Aug 25, 4:37 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston113 min
Aug 25, 5:19 PM CDTTornado WarningHGXBrazoria, Matagorda, Wharton26 min
Aug 25, 5:23 PM CDTSpecial Marine WarningHGX52 min
Aug 25, 5:26 PM CDTSpecial Marine WarningHGX34 min
Aug 25, 5:31 PM CDTTornado WarningHGXBrazoria, Fort Bend, Matagorda, Wharton14 min
Aug 25, 5:42 PM CDTTornado WarningHGXBrazoria, Fort Bend, Matagorda, Wharton33 min
Aug 25, 5:45 PM CDTTornado WarningHGXBrazoria30 min
Aug 25, 6:07 PM CDTSpecial Marine WarningHGX23 min
Aug 25, 6:08 PM CDTSpecial Marine WarningHGX37 min
Aug 25, 6:08 PM CDTTornado WarningHGXBrazoria, Fort Bend, Matagorda, Wharton26 min
Aug 25, 6:11 PM CDTSpecial Marine WarningHGX49 min
Aug 25, 6:13 PM CDTTornado WarningHGXBrazoria, Fort Bend, Matagorda, Wharton32 min
Aug 25, 6:35 PM CDTTornado WarningHGXBrazoria, Fort Bend25 min
Aug 25, 6:50 PM CDTSpecial Marine WarningHGX25 min
Aug 25, 6:53 PM CDTTornado WarningHGXBrazoria, Galveston22 min
Aug 25, 6:59 PM CDTSpecial Marine WarningHGX61 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.